Masterclasses: 22 March 2017
Conferences & Expo: 23 - 24 March 2017
Melbourne Convention & Exhibition Centre
Practical Strategies to Maximize Teacher Effectiveness in New Student-Centered Learning Spaces
Wednesday 22nd March 2017
International Leader and Author in
Learning Space Design,
Harvard University and
Fielding Nair International
Most teachers around the world have built their practice around these incontrovertible truths:
Now, imagine a newly designed space within an existing school or in a new school where NONE of the above statements is true. What if teachers did not have to spend their day in a traditional classroom? What if the number of students any teacher was working with could vary throughout the school day? What if students did not have to be grouped by age? What if hands-on student work dominated activities in learning spaces as opposed to teacher instruction? What if teachers worked in interdisciplinary teams and belonged to a small, manageable community of no more than 125 students? What if true differentiation and personalization is possible in school and what if schools could simulate the creative, real-world experiences that students need to be fully prepared for the new world into which they will graduate?
9:00 | Commencement
9:00 – 10:30 | Session 1 (90 mins)
Presentation and discussion about how to define effective teaching and what constitutes a student-centered learning space.
: Closely examine teaching practice to understand what methods are likely to yield the greatest benefit with regard to student achievement. Understand the difference between “student-centered” vs. “student-directed” learning. Review and analyze two case studies of schools that changed learning spaces to realize improved student outcomes
10:30 – 10:50 | Morning Tea (20 mins)
10:50 – 12:30 | Session 2 (100 mins)
This session will focus on Design Patterns and a common “Language of School Design.” It will conclude with an actual design exercise where participants will be given the opportunity to redesign a traditional school so that it can function more effectively for today’s and tomorrow’s needs.
: Participants will learn how to critically analyse school spaces and be given an opportunity to utilize their new design vocabulary in order to redesign an existing school space so that it can function effectively for student-centered learning
12:30 – 1:20 | Lunch (50 mins)
1:20 – 2:40 | Session 3 (80 mins)
Each team will present their design ideas to the group at large and at the conclusion of the session, there will be a general discussion about what was learned from the design exercise. They will also begin the design of a student-directed lesson that will fully utilize new paradigm school facilities
: Attendees will learn from their colleagues about the various ways in which traditional school spaces can be altered to better serve today and tomorrow’s educational needs. They will also understand how new, and richer, lessons that utilize a variety of pedagogies and learning modalities will be possible in newly redesigned spaces
2:40 – 3:00 | Afternoon Tea (20 mins)
3:00 – 4:00 | Session 4 (60 mins)
Teams will mature and present lesson plans to the group at large. There will also be a general description of the day’s activities and learning
: Each participant will learn that there are many different lessons the new spaces will permit that would have been impossible in traditional school classrooms. They will also be able to understand the challenges presented by existing school buildings and campuses and how these can be overcome to design student-centered spaces and student-led learning experiences.
4:00 | Conclusion